When you experience pain, you might grab some aspirin or ibuprofen without thinking much about it, but new studies have shown risks you need to recognize.
You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication pose before you choose to use them. Astonishingly, younger men might be at higher risk.
Pain Relievers And Hearing Loss – What The Research Says
A thorough, 30-year cooperative study was carried out among researchers from prestigious universities such as Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 people between the age of 40 and 74 which included health and lifestyle questions.
Researchers were not certain what to expect because the questionnaire was very diverse. But the data demonstrated that over-the-counter pain relievers and hearing loss had a solid correlation.
The data also showed something even more shocking. Men who are under the age of 50 who routinely use acetaminophen were almost two times as likely to have hearing loss. The chance of initiating hearing loss is 50/50 for individuals who take aspirin frequently. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).
Another surprising thing that was revealed was that high doses taken once in a while were not as bad for your hearing as low doses taken regularly.
We can’t be sure that the pain reliever actually caused this hearing loss even though we can see a distinct connection. More studies are required to prove causation. But these findings are persuasive enough that we ought to reconsider how we’re using pain relievers.
Hearing Loss And Pain Relievers – Present Theories
Experts have several plausible theories as to why pain relievers may cause hearing impairment.
Your nerves communicate the sensation of pain to your brain. Over-the-counter pain relievers work by limiting blood flow to specific nerves. This interrupts nerve signals that normally communicate with the brain, so you feel less pain.
Scientists believe this process also decreases the flow of blood in the inner ear. Lowered blood flow means less oxygen and nutrients. Cells will die from malnourishment if this blood flow is decreased for extended periods.
Acetaminophen, which showed the most appreciable correlation, might also lessen the generation of a particular protein that helps shield the inner ear from loud noises.
Is There Anything That Can be Done?
Perhaps the biggest point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is an earnest reminder that hearing loss can occur at any age. The steps you take when you’re younger can help safeguard your hearing as you age.
While it’s significant to note that taking these pain relievers can have some negative repercussions, that doesn’t mean you have to completely stop using them. Take pain relievers as prescribed and lessen how often you take them if possible.
If you can find alternative solutions you should consider them as a first possibility. You should also decrease the consumption of inflammation-causing foods and increase Omega-3 fat in your diet. Reduced pain and enhanced blood flow have been shown to come from these practices.
Lastly, is an appointment to see us each year to have your hearing tested. Remember, you’re never too young to have your hearing tested. The best time to begin speaking with us about preventing further hearing loss is when you under 50.